Contact Resources Consulting Services Home


(Link to this page)

Depressing News about Anti-Depressants

by Stanley Ducharme, Ph.D.

Today, the most common family of anti-depressant medications are the selective serotonin reuptake inhibitors, (SSRIs). These SSRIs include commonly prescribed medications such as Prozac, Paxil, Celexa, Effexor, Lexipro, Zoloft and Cymbalta. Although generally very effective in the treatment of depression, we are still discovering the extent of their impact on an individual’s sexual functioning. Unfortunately, what we are discovering has not been good news.

The SSRI family of anti-depressants affects the sexual functioning of both men and women. Men, on anti-depressants, often complain of poor quality erections, lowered sexual drive, difficulty ejaculating and poor arousal. Women also report lower sexual interest and arousal, diminished lubrication as well as uncomfortable or painful intercourse. Orgasm may be fleeting or non-existent for both men and women taking these medications.

Recently, the news about SSRIs seems to be getting more depressing. In addition to the usual side effects, some people are reporting new and unusual sexual problems such as the leaking of semen, numbness of the genitals and the lack of a pleasurable orgasm. These are symptoms of what has been called, genital anesthesia. Often, the side effects even change over time. What might start out as an erection problem can lead to low sexual desire and the inability to get pleasure from a sexual encounter.

Young people pose a special risk. Many researchers are particularly concerned about adolescents put on anti-depressants, whose sexuality might never have a chance to develop naturally. When adolescent development is altered, the individual is at risk for future psychological and interpersonal problems.

When these anti-depressants were originally released approximately two decades ago, the general public was led to believe that sexual side effects would be a relatively rare and uncommon reaction. Back then, pharmaceutical companies reported that sexual difficulties would occur with 2 to 16% of the people taking the medication. That percentage turned out to be totally inaccurate. Today, a growing body of research suggests that sexual side effects are far more common than previously thought, perhaps affecting half or more of patients.

Although drug companies would have us believe that these sexual difficulties improve over time; that has not been the case. The vast majority of people taking anti-depressant medications experience sexual problems for at least as long as they remain on the medication. Reducing the dosage, stopping the medication for a few days or taking a “drug holiday” does little to improve sexual functioning.

To make matters worse, a number of recent journal articles have documented a number of cases in which sexual problems remain long after the individual has stopped taking the medication, (Journal of Sexual Medicine, January 2008). These medications can block the production of testosterone for months or years following a regiment of SSRI medications. In these cases, the article notes, sexual side effects can be potentially irreversible.

Discussing the impact of anti-depressants, The American Society for Reproductive Medicine took it one step further. At their 64th annual meeting in San Francisco during 2008, the association reported that Paxil and other SSRIs can damage sperm and contribute to male infertility. Treatment with Paxil was found to increase DNA fragmentation in sperm and caused an adverse affect on male fertility. The study concluded by reporting that men who used Paxil were found to have a five fold increase in developing abnormal sperm DNA.

DNA integrity is crucial to normal fertility. According to Dr. Cigdem Tinrikut from Harvard Medical School, this is a significant problem for men seeking to have a child. Increased fragmentation increases the risk that sperm will be unable to fertilize the woman’s egg in the female uterus. These damaged sperm have difficulty moving through the urological system and take longer periods to be ejaculated from the body. According to Dr. Tinrikut, this problem of sperm transport can lead to reduced sperm quality and motility.

In addition to the physical complaints caused by SSRIs, depression contributes to the sexual difficulty as well. Frustration simply complicates the problems of a sexual dysfunction. Many people, on medication, just give up trying to be sexual and find that they avoid sexual activity all together. The frustration level and lack of sexual confidence simply become too great. As a result, one member of the relationship avoids emotional intimacy and sexual contact. In such cases, couples can easily drift apart.

Not surprisingly, the use of anti-depressant medications is extensive among people with spinal cord injury, (SCI). In fact, many professionals believe these medications are over prescribed to individuals with SCI. Often they are used, instead of counseling, to help people cope with various issues related to adjustment. Whether they actually help or not is still up for debate. That however is another topic best left for a future column.

For those individuals with SCI taking anti-depressants, sexual functioning is truly a challenge. They face the double challenge of rediscovering sex after injury while trying to function under the influence of a medication that is known to undermine healthy sexual functioning. Not a positive way to build confidence and sexual self esteem.

In conclusion, the decision to take SSRI medications for depression should be taken seriously. It is certainly important to treat depression. Untreated depression can be dangerous and can interfere in many aspects of living. However, men should be aware that certain medications for depression carry significant risks in the sexual area. Both sexual functioning and fertility issues for men can be impacted by the use of SSRI medications.

Before starting a regiment of these medications a discussion with your doctor about possible side effects is very important. Individuals currently on these medications may want to consider other options as well. If sexual functioning is a concern, your doctor may be able to suggest other medications that can treat depression without impacting your sexual life.

(Link to this page)

Back to Articles

| Home | Services | Consulting | Resources
| Directions

Web design by flyte new media
email Web Master